Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 245, NWS St. Louis, MO

August 16, 2012Macoupin County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 16, 2012, 3:08 PM CDT for Macoupin County, Madison County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2012, 3:08 PM CDT (20:08 UTC)
Expired
Aug 16, 2012, 3:45 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Macoupin County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 68 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS53 KLSX 162008 RRA
SVRLSX
ILC117-119-162045-
/O.NEW.KLSX.SV.W.0245.120816T2008Z-120816T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
308 PM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
  NORTHERN MADISON COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 345 PM CDT

* AT 304 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GODFREY...
  AND MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  BETHALTO...STAUNTON...DORSEY...BUNKER HILL...PRAIRIETOWN...
  CARPENTER...WORDEN...LIVINGSTON...MOUNT OLIVE...ALHAMBRA...HAMEL...
  KAUFMAN AND WILLIAMSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3881 8970 3890 9021 3900 9019 3900 9015
      3902 9014 3908 8970
TIME...MOT...LOC 2008Z 272DEG 27KT 3895 9008

HAIL...1.00IN
WIND...60 MPH

$$

BRITT
1 follow-up statement
581 
WWUS53 KLSX 162022
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT THU AUG 16 2012

ILC117-119-162045-
/O.CON.KLSX.SV.W.0245.000000T0000Z-120816T2045Z/
MACOUPIN IL-MADISON IL-
322 PM CDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MADISON AND SOUTHEASTERN MACOUPIN COUNTIES UNTIL 345 PM CDT...

AT 317 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BETHALTO...AND
MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
STAUNTON...PRAIRIETOWN...CARPENTER...WORDEN...LIVINGSTON...MOUNT
OLIVE...ALHAMBRA...HAMEL...KAUFMAN AND WILLIAMSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 3890 9017 3903 9007 3908 8970 3881 8970
TIME...MOT...LOC 2022Z 274DEG 32KT 3891 8994

HAIL...1.00IN
WIND...60 MPH

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:01 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 16, 2:01 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
201 PM CDT THU AUG 16 2012

.SHORT TERM...
ISSUED AT 155 PM CDT THU AUG 16 2012
(THIS AFTERNOON AND TONIGHT)

THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS AFTN WITHIN AN
AREA OF MODERATE INSTABILITY AHEAD OF A CDFNT. INSTABILITY WILL
PARTIALLY COMPENSATE FOR THE WEAK SHEAR AND LIMITED DYNAMICS TO
SUSTAIN THUNDERSTORMS /SOME SEVERE/ THROUGH EARLY THIS EVENING. THE
PRIMARY THREATS ARE DAMAGING WIND GUSTS /DUE TO THE STEEP LOW LEVEL
LAPSE RATES/ AND HAIL. PCPN WILL END FROM NORTH TO SOUTH OVERNIGHT
AS THE FRONT MOVES THROUGH THE CWA.

KANOFSKY/BRITT

&&

.LONG TERM...
ISSUED AT 155 PM CDT THU AUG 16 2012
(TOMORROW THROUGH NEXT WEDNESDAY)

CDFNT SHOULD BE SOUTH OF THE CWA AT 12Z FRI AS HIGH PRESSURE BUILDS
IN FROM THE NW. A COOLER AND DRIER AIR MASS WILL SPREAD ACROSS THE
REGION BEHIND THE CDFNT WITH THE BDRY STALLING IN NRN AR NEAR THE
MO/AR BORDER OVER THE WEEKEND. CLEAR SKIES...LIGHT WINDS WITH THE
RIDGE AXIS OVERHEAD BY 12Z SAT...AND DRY LOW LEVELS WILL PRODUCE
GOOD RADIATIONAL COOLING CONDITIONS ON FRI NIGHT/EARLY SAT MORNING
WITH TEMPERATURES DROPPING INTO THE 50S ACROSS MOST OF THE CWA WITH
EVEN COOLER TEMPERATURES ACROSS NORTHEAST MO AND WEST CENTRAL IL. IN
CONTRAST TO THE ENTIRE MONTH OF JULY...RECORD-BREAKING LOW
TEMPERATURES ARE POSSIBLE AT KUIN EARLY SAT MORNING WHERE THE RECORD
LOW FOR AUG 18TH IS 52 DEGREES WHICH WAS SET IN 1943.

A VORT MAX MOVING THROUGH NW FLOW ALOFT SHOULD REACH THE CWA BY SAT
AFTN/EVE. MODELS DEPICT CONDENSATION PRESSURE DEFICITS OF LESS THAN
5 MB ON THE 700 MB SFC CO-LOCATED WITH AN AREA OF VERTICAL MOTION.
THE RELATIVELY HIGH CONDENSATION PRESSURE DEFICITS AT AND BELOW
900MB ALONG WITH THE LOW CONDENSATION PRESSURE DEFICITS AT
700/600/500 MB SUGGEST THAT THIS VORT MAX WILL PRODUCE A MID-LEVEL
CLOUD DECK THAT SPREADS ACROSS THE CWA LATE SAT AFN AND OVERNIGHT.
ATTM PCPN IS NOT EXPECTED DUE TO LIMITED MOISTURE. KEPT SAT NIGHT
LOWS SLIGHTLY HIGHER THAN THE PREVIOUS NIGHT DUE TO ANTICIPATED
CLOUD COVER.

CWA REMAINS BENEATH NW FLOW ALOFT THROUGH TUE THEN MODEL SOLUTIONS
DIVERGE BY THE MIDDLE OF THE WEEK. ONE OF THE CHALLENGES WITH NW
FLOW PATTNS IS THAT SUBTLE SHORTWAVES MOVING THROUGH THE FLOW CAN
PRODUCE UNEXPECTED AREAS OF PCPN. THESE SHORTWAVES ARE OFTEN HANDLED
POORLY BY THE MODELS AND CAN BE DIFFICULT TO FCST UNTIL THEY BECOME
APPARENT ON WATER VAPOR IMAGERY. GFS/ECMWF BOTH SHOW A POTENTIAL
PCPN OPPORTUNITY ON MON NIGHT/TUE WITH AN APPROACHING SHORTWAVE
HOWEVER THE MODEL SOLUTIONS DIVERGE OVER THE EVOLUTION OF THIS
FEATURE /AND ITS EFFECT ON THE LARGE SCALE PATTN/ AFTER 12Z TUE. FOR
THIS REASON I HAVE LOW CONFIDENCE IN PCPN CHCS ATTM AND KEPT MOST OF
THE EXTENDED DRY. IF THE ECMWF IS CORRECT THEN THERE MAY BE A
WARMING TREND BY LATE NEXT WEEK AS A RIDGE OVER THE WRN CONUS SHIFTS
EWD.

KANOFSKY

&&

.AVIATION...
ISSUED AT 1152 AM CDT THU AUG 16 2012

COLD FRONT IS CURRENTLY NEAR A KUIN-KMBY-KDMO LINE. THE WIND IS
HAS JUST SHIFTED BEHIND FROPA AT KUIN...AND SHOULD ALSO SHIFT
FROM SOUTHWEST TO NORTHWEST WITHIN THE NEXT 1-2 HOURS AT KCOU.
THIS SHIFT WILL LIKELY OCCUR AROUND 21Z AT THE ST. LOUIS METRO TAF
SITES. THUNDERSTORMS ARE STILL EXPECTED TO INCREASE IN COVERAGE
AHEAD OF THE FRONT AS ATMOSPHERE BECOMES MORE UNSTABLE...AND HAVE
EXPANDED THE TIMING OF THE TEMPO GROUP FROM 18-21Z FOR -TSRA. NEW
CELL HAS DEVELOPED TO THE NORTHWEST OF KSTL IN THE LAST FEW
MINUTES. EXPECT MAINLY VFR CONDITIONS THIS AFTERNOON WITH TWO
EXCEPTIONS. ONE BEING MVFR OR POSSIBLY IFR CONDITIONS WITH HEAVER
CORES OF RAIN...THE SECOND WITH LOWER CEILINGS MOVING SOUTH OUT OF
IOWA. STILL MAY BE SOME ISOLATED -SHRA LASTING INTO THE
EVENING...SO HAVE MAINTAINED VCSH AT THE ST. LOUIS METRO TAF
SITES. EXPECT VFR CONDITIONS TO PREVAIL THE LAST HALF OF THE TAF
PERIOD.

SPECIFICS FOR KSTL...AS MENTIONED ABOVE...NEW CELL HAS RECENTLY
DEVELOPED JUST NORTHWEST OF THE TERMINAL...SO HAVE STARTED THE
TEMPO GROUP FOR -TSRA AT 18Z AND WILL CONTINUE IT UNTIL 21Z WHEN I
STILL EXPECT FROPA. WILL MAINTAIN MVFR CAT WITH THE TEMPO GROUP.
THERE STILL MAY BE SOME ISOLATED LIGHT -SHRA BEHIND THE FRONT INTO
EARLY EVENING...SO WILL KEEP VCSH FOR NOW. OTHERWISE EXPECT DRY
AND VFR CONDITIONS OVERNIGHT AND FRIDAY.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 16, 2:31 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
231 PM CDT THU AUG 16 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
231 PM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION THIS AFTERNOON
AHEAD OF A COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS ON FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

KANOFSKY

In the hours before

Local storm report, Aug 16, 2:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             O'FALLON                38.78N  90.71W
08/16/2012  E0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

DYE
Local storm report, Aug 16, 2:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             O'FALLON                38.78N  90.71W
08/16/2012  E0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            HAIL RANGING FROM PEA TO DIME SIZE.

&&

JPK
Local storm report, Aug 16, 2:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
254 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             O'FALLON                38.78N  90.71W
08/16/2012  E0.50 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            1 MILE EAST OF HIGHWAYS K AND N. HAIL UP TO A HALF INCH
            IN DIAMETER.

&&

FUCHS
Local storm report, Aug 16, 3:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
304 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     FARMERSVILLE            39.44N  89.65W
08/16/2012  E40 MPH          MONTGOMERY         IL   TRAINED SPOTTER

&&

JPK
Local storm report, Aug 16, 3:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             ALTON                   38.90N  90.15W
08/16/2012  E0.70 INCH       MADISON            IL   TRAINED SPOTTER

&&

DYE
Local storm report, Aug 16, 3:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
308 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             CENTRALIA               38.52N  89.13W
08/16/2012  M0.25 INCH       MARION             IL   TRAINED SPOTTER

&&

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:11 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene39 min
Aug 16, 3:18 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair42 min
Aug 16, 3:28 PM CDTSevere Thunderstorm WarningLSXMonroe47 min
Aug 16, 3:43 PM CDTSevere Thunderstorm WarningLSXSaint Clair47 min
Aug 16, 3:43 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery47 min
Aug 16, 3:52 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison38 min
Aug 16, 4:07 PM CDTSevere Thunderstorm WarningLSXClinton, Marion53 min
Aug 16, 4:25 PM CDTSevere Thunderstorm WarningLSXFayette35 min
Aug 16, 4:26 PM CDTSevere Thunderstorm WarningLSXSaint Clair24 min
Aug 16, 4:49 PM CDTSevere Thunderstorm WarningLSXClinton, Marion, Washington56 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.